Transient Left Ventricular Acute Failure after Cocaine Use

Author(s): Michaël Cardinale*, Pierre Esnault, Johan Schmitt, Eric Meaudre.

Journal Name: Current Drug Research Reviews
Formerly: Current Drug Abuse Reviews

Volume 11 , Issue 2 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Cocaine is one of the most widely used illicit drugs, and it is the most common cause of drug-related death. The association of cocaine use with acute heart failure is a rare occurrence.

Case Report: We report the case of a 31 years-old woman who presented Takotsubo cardiomyopathy with severe cardiogenic shock after cocaine abuse. That required the use of high doses of positive inotropic amines and mechanical ventilation. The evolution was quickly favorable after the cessation of cocaine.

Discussion: Takotsubo cardiomyopathy is often related to a stressful trigger, and several cases have been described with the use of several psychostimulants. As such, it is not surprising that cocaine use can be associated with the development of Takotsubo cardiomyopathy when it results in excess release of catecholamines and excitation of adrenergic receptors.

Conclusion: In critical care unit, Takotsubo cardiomyopathy is a rare complication of cocaine abuse. This etiological diagnosis can be difficult especially in the absence of the concept of toxic intake as it was initially the case for our patient, but the treatment does not differ from other causes of cardiomyopathy and Cessation of cocaine use has been associated with improvement in cardiac function.

Keywords: Acute heart failure, cocaine abuse, Takotsubo cardiomyopathy, cardiogenic shock, mechanical ventilation, psychostimulants.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 11
ISSUE: 2
Year: 2019
Page: [142 - 144]
Pages: 3
DOI: 10.2174/2589977511666190716111303

Article Metrics

PDF: 2